More concerns have been raised over the acne drug Accutane (isotretinoin) after a new study said it may increase abnormal lipid levels, and potentially the risk of heart complications, to a greater extent than previously thought.
The analysis, led by Lee Zane of the University of California, San Francisco, involved 13,700 patients aged 13 to 50 years who received the drug between March 1995 and September 2002. Overall, use of the drug – which was originally sold by Roche but is also generically available – raised triglycerides in 44% of patients whose baseline levels had been normal, while 31% saw their total cholesterol levels elevated. “The incidence of abnormally high serum lipid levels during isotretinoin treatment may be greater than previously estimated,” the authors write in the August issue of the Archives of Dermatology.
In the drug’s prescribing information, it says some 25% of patients in clinical trials experienced raised triglyceride levels and 7% had higher cholesterol as a consequence of taking isotretinoin. Most return to normal when treatment is stopped, but the guidelines say doctors should test blood lipids before giving isotretinoin and at weekly or bi-weekly intervals during therapy.
Last year, the US Food and Drug Administration tightened up its restrictions on the acne drug after concluding that existing controls to prevent the drug causing birth defects were not strong enough.
The FDA now insists that drug wholesalers, patients, pharmacists and doctors register with the four manufacturers of isotretinoin in a programme - called iPLEDGE - that replaces a voluntary risk management system. The programme, which came into effect in March this year, is designed to ensure that patients who could become pregnant have negative pregnancy testing and birth control counselling before receiving the drug.